Doctors notice link between Tysarbi and melanoma

CAMBRIDGE, Mass. A letter in the current issue of the New England Journal of Medicine is linking the multiple sclerosis and Crohn’s disease treatment drug Tysarbi with cases of melanoma, which have been appearing in patients who have a history of the cancer in the family after receiving the Tysarbi shots.

The authors of the letter state that almost immediately after receiving Tysarbi, the melanoma developed; both patients had moles on their bodies that had been there for years and never worried doctors prior to receiving the shots.

Tysabri is a monoclonal antibody that helps treat autoimmune disorders such as MS and Crohn’s disease. It first received approval from the Food and Drug Administration in November 2004, only to be pulled from the market three months later after several patients in clinical trials developed a rare but deadly viral infection of the brain called progressive multifocal leukoencephalopathy. In June 2006, the FDA allowed the drug back on the market but with strict conditions governing its use.

“Neurologists who have patients who report a family history of melanoma or have funny moles should send them to a dermatologist first. Don’t just start them on [Tysabri],” said John Thomas Mullen, co-author of the letter and a surgical oncologist with Beth Israel Deaconess Medical Center.

“I can’t say it’s cause-and-effect definitively because it’s just an observation, but the first patient had had that mole forever. She took the drug and almost instantaneously the lesion changed,” added Mullen, who saw both patients.

An earlier study of the drug showed problems with one patient who eventually died of a metastatic melanoma after receiving the drug.

The drug is continuing to be used, but patients and doctors are urged to go over a full family history before taking the drug.

Login or Register to post a comment.